University of Miami, JFK Medical Center Palm Beach West Palm Beach, FL, United States
Karolina Dziadkowiec, MD1, Renuka Reddy, MD2, Akiva J. Marcus, MD, PhD1 1University of Miami, JFK Medical Center Palm Beach, West Palm Beach, FL; 2University of Miami, JFK Medical Center Palm Beach, Atlantis, FL
Introduction: Acute Esophageal Necrosis (AEN) is a rare clinical entity with an estimated incidence of ~0.2%. This condition is being diagnosed more frequently due to the widespread availability of endoscopy. AEN typically presents as an upper gastrointestinal bleed with hematemesis or melena, while other associated symptoms include low-grade fever, nausea, dysphagia, chest discomfort and epigastric pain. We present an extreme case of AEN and demonstrate a conservative treatment strategy.
Case Description/Methods: A 53-year-old Caucasian man with a history of alcohol dependence and compensated liver cirrhosis with model for end-stage liver disease (MELD) score of 13 (with recently diagnosed small esophageal varices) presented to the emergency department (ED) after being found unresponsive at his home following intentional acetaminophen overdose.
Laboratory data were remarkable for an acetaminophen level 530 ug/mL, lactic acid 5.20 mmol/L and mildly elevated liver function tests AST 48 u/L, ALT 50 u/L, hemoglobin 11.8 gm/dL, PLT 49 u/L, and WBC 3.6 u/L. Urine drug screen was negative. Bright red blood was noted in the orogastric tube following insertion. The patient was intubated and transferred to the intensive care unit.
Esophagogastroduodenoscopy (EGD) revealed severe esophagitis with diffuse circumferential necrosis and black sloughing mucosa in the mid- and distal esophagus (Figure 1). No esophageal or gastric varices were appreciated. Given these findings, the patient was diagnosed with AEN and was treated conservatively with oral omeprazole twice daily following extubation and clear liquid diet. recommended to follow-up in the outpatient setting for repeat EGD in four to six weeks.
Discussion: Our patient developed direct mucosal injury from the ingestion of a large amount of acetaminophen which resulted in hemodynamic instability with shock and reduced perfusion to the region of the esophagus- leading to overt mucosal necrosis. The etiology of esophageal necrosis is diverse, including shock, gastric outlet obstruction, hypoxemia, diabetic ketoacidosis, infectious, medications, trauma and impaired mucosal defenses. The mainstays of treatment have been nil-per-os (NPO), intravenous (IV) hydration, IV PPI, and short-term parenteral nutrition. Surgical intervention is typically reserved for cases of esophageal perforation. Our case demonstrates that conservative therapy is the primary modality to treat the vast majority of patients with AEN.
Figure: Figure 1. Acute esophageal necrosis due to Acetaminophen ingestion.
Disclosures: Karolina Dziadkowiec indicated no relevant financial relationships. Renuka Reddy indicated no relevant financial relationships. Akiva Marcus indicated no relevant financial relationships.
Karolina Dziadkowiec, MD1, Renuka Reddy, MD2, Akiva J. Marcus, MD, PhD1. P2441 - Acute Esophageal Necrosis Following Acetaminophen Overdose: An Unreported Cause of Black Esophagus, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.